The popular acne drug Accutane, manufactured by Hoffmann-La Roche, has been linked to severe and even potentially deadly skin reactions, according to Health Canada. Accutane, which also goes by the generic name of isotretinoin, is used to treat severe acne problems.
“There have been very rare post-marketing reports of severe skin reactions,” Health Canada officials said in a letter to health care professionals. “These events may be serious in nature and can result in hospitalization, disability or death.”
Accutane was released in 1982 to treat the worst cases of acne that can’t be treated with other methods, including antibiotics. The Canadian Department of Health released the public advisory in February. People who have developed severe symptoms upon taking Accutane have suffered from such things as:
- Rashes, particularly when it is mixed with fever/malaise or conjunctivitis (red and inflamed eyes or pink eye)
- Blisters on the appendages or face
- Sores in the nose, mouth or eyes
- Peeling skin
It can take up to 3 days for the skin lesions to actually be seen on the body. Accutane has been prescribed for 25 years; since November 2009, there have been 66 reported cases of severe skin reactions like these in adults and kids worldwide. This number is based on a review of the company’s global safety database.
The skin reactions that develop are called known as erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. The department said that while there were other things that played into the cases, you just can’t ignore the fact that there is an association between Accutane and severe skin reactions. If nothing else, you can’t rule out the possibility. Right now it looks like the manufacturers of Accutane will ensure that the new safety information is include in the future.